Back to Ask the Diabetes Team Ask the Diabetes Team

From Bialystok, Poland:

My seven year old son has been using an insulin pump with Humalog for about three weeks. Lately we have been changing the infusion set every two days in the evening. For a first night and day, after changing the set, his sugar is excellent (80 -150 mg/dl [4.4-8.3 mmol/L]), the next night and day, it gets worse (100-250 mg/dl [5.6-13.9 mmol/L]), and by a third day, it is very high (250-350 mg/dl [13.9-19.4 mmol/L]), even though his pump appears to be working. Sometimes we give him 3-5 units insulin without eating and sugar is still the same.

I can't accept such a level sugar. Why is this happening? I worry about we'll have to give up and return the pump, although we need and want this pump! What we are doing wrong?


What you are describing is not an unusual initial pattern for a young child on an insulin pump. There are several possible approaches to trying to resolve it:

  1. You might first want to change where you're inserting the infusion set to see if you can get more even readings with infusion into another area. For example, sometimes the buttocks are a more stable place than the abdomen or arms.
  2. Changing out the type of infusion set you're using may also help. It has been my experience that the Silhouette infusion sets tend to give more even blood glucoses in young children than the Sof-sets. The Quick-set may be another option.
  3. Sometimes changing out the set every 48 hours is what's needed to counteract those day three highs (coupled with doing a smaller initial prime of the set to counteract the initial lows).
  4. Occasionally, adjusting the insulin infusion to compensate for these patterns is an option (increasing or decreasing your carb/insulin ratios or corrective doses from baseline on certain days), although to do this you'd likely need input from your health care provider.


Additional comments from Stephanie Schwartz, diabetes nurse specialist:

It also may be the your Humalog is losing its potency since you say the injections don't seem to work either. Opened vials of insulin should be discarded after 30 days. Trying using a new unopened vial.


[Editor's comment: You might want to give NovoLog insulin a try. JSH]

Original posting 10 Feb 2002
Posted to Insulin Pumps


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.